Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: idiopathic intra cranial Hypertension
|stejess - Tue Jan 06, 2009 3:03 am|
I was diagnosed 10 years agon with intracranial hypertension and was treated with weight loss and diamox.
I had lost 50 kilos and I have gained back 20.
A few months ago I started having terrible headaches and my usually normal blood pressure went up to 160/120 during those episodes of migraine.
Then I experienced black spots in front of my eyes.
The cardialogists I saw explained to me that I did not have high blood pressure since it receaded immediatly after lying down but it was due to my heaaches.
I was diagnosed as having Intracranial Hypertension again.
After,MRI,angiography,and LP the doctors,here in France,suggested stenting of my lateral sinus.(my lateral sinus is
I am scared!
The angiography revealed an intracranial pressure of 33 outflow of lateral sinus.(11 flowing in).
Should I have this stent put in?
|John Kenyon, CNA - Fri Feb 13, 2009 1:28 am|
While I am only familiar with neurological shunts being installed which drain usually into the abdominal cavity, I have recently heard some discussion of the lateral sinus shunt procedure. It seems to make sense from an engineering perspective, but I'm not sufficiently conversant in the way it works to feel comfortable endorsing it. This isn't to say your doctors are wrong, since they obviously are far more well-versed in the treatment of this problem.
I can refer your question to the neurology team here at The Doctors Lounge and see if anyone here has any ideas about the stent procedure, which may help you feel more comfortable about your ultimate decision regarding it. Please look back here shortly to see if there are any other suggestions on the subject.
Good luck to you. Please stay in touch with us here.
|Dr. K. Eisele - Thu Feb 19, 2009 1:56 am|
Shunting would certainly be one way to relieve the symptoms, but it's sooooo invasive! Have you tried the Diamox again, or any other medical therapies, even the migraine medications, like Imitrex, Maxalt, or Zomig?
Usually, the first line of treatment is high-dose steroids, such as prednisone, in addition to Diamox, or even digoxin which works very similarly but may have fewer side effects, for cases in which there is visual field loss. Surgical intervention should definitely be considered IF the high-dose steroids with Diamox or digoxin does not produce immediate resolution of the vision loss. Another surgical intervention is fenestration of the optic nerve sheath. One study I looked at compared shunting to fenestration of the optic nerve sheath and found that the optic nerve surgery produced better results significantly more often than with shunting.
Since we are talking about your vision, however, I would of course defer to your physicians in France who have seen you in person.
Good luck with this!
|jboyer - Sat Feb 21, 2009 1:17 pm|
I am assuming that by lateral sinus they are referring to the transverse sinus intracranially. Generally one can do well with complete occlusion of one transverse sinus without ill effects so I am not sure what is to be gained by stenting your transverse sinus. This is far from standard treatment in the USA unless you truly do have a significant narrowing of your transverse sinus and the other is not normal caliber.
Weight loss is imperative and will adequately treat many cases as well as smoking cessation if you are a smoker. If non surgical means are inadequate then lumboperitoneal shunting to divert spinal fluid is generally an acceptable surgical option. Optic nerve sheathe fenestration will help the vision but has little to no effect on headache. Lumbroperitoneal shunting generally has a high revision rate and if it needs to be revised more than once then I generaly recommend converting to ventriculoperitoneal shunting as long term success seems to be higher in my hands. Hope this helps.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.